Advances in Theoretical and Mathematical Physics

Volume 24 (2020)

Number 5

The regularity transformation equations: An elliptic mechanism for smoothing gravitational metrics in general relativity

Pages: 1203 – 1245

DOI: https://dx.doi.org/10.4310/ATMP.2020.v24.n5.a5

Authors

Moritz Reintjes (Fachbereich für Mathematik und Statistik, Universität Konstanz, Germany)

Blake Temple (Department of Mathematics, University of California, Davis, Calif., U.S.A.)

Abstract

A central question in General Relativity (GR) is how to determine whether singularities are geometrical properties of spacetime, or simply anomalies of a coordinate system used to parameterize the spacetime. In particular, it is an open problem whether there always exist coordinate transformations which smooth a gravitational metric to optimal regularity, two full derivatives above the curvature tensor, or whether regularity singularities exist. We resolve this open problem above a threshold level of smoothness by proving in this paper that the existence of such coordinate transformations is equivalent to solving a system of nonlinear elliptic equations in the unknown Jacobian and transformed connection, both viewed as matrix valued differential forms. We name these the Regularity Transformation equations, or RT‑equations. In a companion paper we prove existence of solutions to the RT‑equations for connections $\Gamma \in W^{m,p}$, curvature $\operatorname{Riem}(\Gamma) \in W^{m,p}$, assuming $m \geq 1$, $p \gt n$. Taken together, these results imply that there always exist coordinate transformations which smooth arbitrary connections to optimal regularity, (one derivative more regular than the curvature), and there are no regularity singularities, above the threshold $m \geq 1 , p \gt n$. Authors are currently working on extending these methods to the case of GR shock waves, when gravitational metrics are only Lipschitz continuous, $(m = 0, p = \infty)$, and optimal regularity is required to recover basic properties of spacetime.

The full text of this article is unavailable through your IP address: 3.236.121.117

M. Reintjes is currently supported by the German Research Foundation, DFG grant FR822/10-1, and was supported by FCT/Portugal through (GPSEinstein) PTDC/MAT-ANA/1275/2014 and UID/MAT/04459/2013 from January 2017 to December 2018.

Published 7 July 2021